Alert archive / South Dakota / Wind Advisories in 2017
Wind Advisory 16, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind advisory at Dec 11, 2017, 2:47 AM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2017, 2:47 AM CST (08:47 UTC)
- Expired
- Dec 11, 2017, 3:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
All 28 counties
Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1728 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
872 WWUS73 KABR 110847 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 247 AM CST Mon Dec 11 2017 ...STRONG WINDS MOVING IN THIS MORNING... SDZ003>005-009-010-015>017-111700- /O.NEW.KABR.WI.Y.0016.171211T0847Z-171211T1800Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, Isabel, Gettysburg, and Faulkton 247 AM CST Mon Dec 11 2017 /147 AM MST Mon Dec 11 2017/ ...WIND ADVISORY IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect until noon CST /11 AM MST/ today. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Through the morning hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ033>037-045-048-051-111700- /O.NEW.KABR.WI.Y.0016.171211T0847Z-171211T2100Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 247 AM CST Mon Dec 11 2017 /147 AM MST Mon Dec 11 2017/ ...WIND ADVISORY IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect until 3 PM CST /2 PM MST/ this afternoon. * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Through early afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ MNZ039-046-SDZ006>008-011-018>023-111700- /O.NEW.KABR.WI.Y.0016.171211T1200Z-171211T1800Z/ Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark- Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Aberdeen, Britton, Sisseton, Webster, Redfield, Clark, Watertown, Milbank, Hayti, and Clear Lake 247 AM CST Mon Dec 11 2017 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO NOON CST TODAY... The National Weather Service in Aberdeen has issued a Wind Advisory, which is in effect from 6 AM this morning to noon CST today. * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Through the morning hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ TMT
2 follow-up statements
656 WWUS73 KABR 111629 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1029 AM CST Mon Dec 11 2017 ...STRONG WINDS MOVING IN THIS MORNING... SDZ003>007-009>011-015>019-111730- /O.CAN.KABR.WI.Y.0016.000000T0000Z-171211T1800Z/ Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Day- Dewey-Potter-Faulk-Spink-Clark- Including the cities of McIntosh, Herreid, Eureka, Aberdeen, Britton, Mobridge, Ipswich, Webster, Isabel, Gettysburg, Faulkton, Redfield, and Clark 1029 AM CST Mon Dec 11 2017 /929 AM MST Mon Dec 11 2017/ ...WIND ADVISORY IS CANCELLED... The National Weather Service in Aberdeen has cancelled the Wind Advisory. $$ MNZ039-046-SDZ008-020>023-112100- /O.EXT.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/ Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Sisseton, Watertown, Milbank, Hayti, and Clear Lake 1029 AM CST Mon Dec 11 2017 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * WINDS...Northwest 25 to 35 mph with gusts up to 45 mph. * TIMING...Through the early afternoon hours. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ SDZ033>037-045-048-051-112100- /O.CON.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 1029 AM CST Mon Dec 11 2017 /929 AM MST Mon Dec 11 2017/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST /2 PM MST/ THIS AFTERNOON... * WINDS...Northwest 25 to 35 mph with gusts up to 50 mph. * TIMING...Through early afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of 30 mph or higher, or gusts over 44 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Connelly
115 WWUS73 KABR 112035 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 235 PM CST Mon Dec 11 2017 SDZ033>037-045-048-051-112145- /O.EXP.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/ Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- Including the cities of Mission Ridge, Onida, Pierre, Highmore, Miller, Murdo, Kennebec, and Fort Thompson 235 PM CST Mon Dec 11 2017 /135 PM MST Mon Dec 11 2017/ ...WIND ADVISORY WILL EXPIRE AT 3 PM CST /2 PM MST/ THIS AFTERNOON... $$ MNZ039-046-SDZ008-020>023-112145- /O.EXP.KABR.WI.Y.0016.000000T0000Z-171211T2100Z/ Traverse-Big Stone-Roberts-Codington-Grant-Hamlin-Deuel- Including the cities of Wheaton, Ortonville, Sisseton, Watertown, Milbank, Hayti, and Clear Lake 235 PM CST Mon Dec 11 2017 ...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON... $$ Connelly
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Dec 10, 11:24 PM CST, 3 hours 23 minutes earlier.
Area forecast discussion, Dec 10, 11:24 PM CST, 3 hours 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1124 PM CST Sun Dec 10 2017 .UPDATE... Issued at 605 PM CST Sun Dec 10 2017 Allowed the Red Flag Warning to expire as winds have dropped off for now. Expect winds to increase markedly tonight as the cooler air pushes in. UPDATE Issued at 525 PM CST Sun Dec 10 2017 No changes planned for the current forecast mainly due to lingering uncertainty with the clipper system that will be moving into the region tonight. Models are not in great agreement over western extent of precip or timing. Will update as needed later this evening if the precip trends become clearer. && .SHORT TERM...(This Evening through Monday) Issued at 321 PM CST Sun Dec 10 2017 Focus will be on the clipper system moving out of Canada tonight. Warm advection mid level precipitation will be focused across the far northeast into Minnesota and probably won't amount to much for our CWA this evening. There is some mid level moisture just ahead of the surface front and soundings are supportive of snow through the profile down to the lowest few hundred feet though, depending on location, there may be a deep enough warm layer to melt. We do see an intermittent loss of saturation in the dendritic growth zone, so precipitation may change over to drizzle as well. We will also have to deal with winds, as 1/2km winds are around 50kts, though the core of that moves south of the area by morning and mixed winds are not nearly that intense. The core of strong winds doesn't match the strongest cold advection either, though the northeast where cold advection is strongest, will also benefit from a pressure bubble with rises upwards of 9mb/6hrs by the afternoon. Over the course of the day, mid level dry air will move in, and low level steep lapse rates don't move high enough to reach the dendritic growth zone so while we may see afternoon shallow cumulus, snow showers are not expected to linger behind the low. As for temperatures, cold advection will be weak from the James valley west, so temperatures there should see some moderation despite the change in airmass. East of the James, with convective clouds and cold advection, readings will struggle and probably cool through the day. .LONG TERM...(Monday Night through Sunday) Issued at 321 PM CST Sun Dec 10 2017 The upper level pattern will generally feature northwest flow, with a series of shortwaves moving through it and across the Northern Plains. The strongest of these waves will move through on Saturday. At the surface, high pressure will be dominant over the area Monday night through the day Tuesday. Will then see a frontal boundary slide across the area Tuesday night, doing little more than shifting the winds around to the northwest. May see breezy conditions and some light snow showers late Wednesday night into Thursday morning before high pressure moves back, bringing a return to dry conditions Thursday afternoon through Friday evening. A clipper low will slide out of Canada and across North Dakota and northern Minnesota over the weekend, possibly bringing some light precipitation to the CWA. Temperatures will continue to be mild through the entire extended period, with highs mainly in the 30s and 40s, and overnight lows in the 20s. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1122 PM CST Sun Dec 10 2017 As a clipper system moves through the region tonight, winds will increase out of the northwest with gusts up to 40 kts. VFR conditions will deteriorate to MVFR and possibly IFR in snow showers near KABR and KATY early Monday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Connelly LONG TERM...Parkin AVIATION...Wise
Hazardous weather outlook, Dec 10, 10:13 PM CST, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 1013 PM CST Sun Dec 10 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120415- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 1013 PM CST Sun Dec 10 2017 /913 PM MST Sun Dec 10 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
Nearby
Wind Advisories in South Dakota, 2017Wind Advisories in Minnesota, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.